Follow
Share
This question has been closed for answers. Ask a New Question.
Find Care & Housing
Each person is an individual and so is their medication list or cocktail - or whatever works.
Pharmacology has great benefits but side effects are a trade off sometimes. We can't say why meds work for one person vs the other.
I am of the opinion that if pharmacology and medications work to control adverse symptoms that effect activities of daily living, then have at it.
To medicate or not to medicate I suppose is bottom line. If the meds improve quality of life that's a positive. With the elderly it's especially challenging to achieve that balance.
My mom was on Seroquil in her final year. We found it did calm her down enough where she wasn't as mean or wanting to argue as much, which was a good thing for all - my mom, brother and entire NH staff as once she got that mean streak going she was a ball of fire for the day. 
Helpful Answer (0)
Report

Francie; I hope you come back and tell us how your mom is faring. Hope all is well.
Helpful Answer (1)
Report

Barb, that's good for your mom! It always depends on the individual response.  I suppose I'm on "high alert" right now about mixing stimulants (like Remeron due to SNRI status) and sedatives like Klonopin.  When Francie said there is confusion present, I thought of when I took Remeron, and I was on Klonopin, and I was taking a moderate dose of them but I almost ended up in hospital because the Remeron, for me, is something that made me feel confused. It increased my agitation a lot. I went to PCP due to bad headaches the Remeron was causing, but it took some time to build up in my system to cause those side effects.  I didn't know it was the Remeron until I'd been to doctor a couple of times trying to find other things.

Of course, in an elder, confusion could be due to any number of things.  

Maybe it is the right medicine for Francie's mom. I had a bad reaction to Remeron and I felt too sedated on Klonopin, but I'm 40s and it's a different thing.

Glad that your mom has something that is working for her, Barb, that's very good.
Helpful Answer (1)
Report

Interesting, Ali. My mom has been on Remerson, Lexapro and klonopon for some years now. It's the perfect cocktail for treating her vascular dementia
Helpful Answer (2)
Report

I'm looking at the combo of psych meds and I don't like it, but I'm not a doctor. Remeron is an SNRI, not SSRI. It boosts norepinephrine levels in brain, and that's our "stress" neurotransmitter. For some people it helps with heightened awareness, to help get them out of a mental depression, but a very common side effect is anxiety. Then there is Klonopin, which my understanding is it has the longest acting "half life" of all benzodiazepines for anxiety -- if I recall, it's 50 hours that a Klonopin dose is affecting someone. To some degree or another, your mother is sedated on Klonopin every minute of every day. And she's taking something to boost norepinephrine, which would cause opposite of sedation feeling, and all happening at same time.

I think if you could get your mother on only SSRI daily regimen, with Ativan for on-the-spot relief if she gets extremely agitated or anxious, that would be much better... but talk to her doctor about this, obviously. Find a geri psych if you can.

There may be confusion due to "natural" age related brain decline, but how could you know with that combo of meds? I've taken both Remeron and Klonopin, and did take them simultaneously for a couple of months, and it very negatively affected my ability to think clearly... and I was 40 at the time. You have to wean off slowly if she's been taking them awhile, but if this is what her geri psych recommends (to change these meds), there will be an SSRI in place to help ease the transition.

Just some thoughts. Good luck. :)
Helpful Answer (0)
Report

How do you know what mom's sodium level is? Is she in the hospital, or has she just gotten a blood test result?

Her sodium is a bit low (normal range is 135 to 145); low sodium can cause confusion, but so can dehydration, a urinary tract infection and a dozen other things.

I would get mom seen by the doctor; confusion is a change in mental status and should always be reported to the doctor.
Helpful Answer (1)
Report

Dear Francie,

I'm very sorry to hear how your mom is feeling. I would talk to the doctor and have her meds reviewed. Its tough getting into your 80s and 90s. I'm sure lots of seniors do get depressed about their loss of independence. But I'm also a firm believer that too many meds can also be devastating to a senior as well. I wouldn't hesitate to seek out a second and third opinion if you feel you are concerns are being dismissed by the doctor.

My father almost died after his stroke at age 81. Three months after starting about 10 pills he almost died from starvation. He could not eat and was very withdrawn. For him the side effects of his medication were devastating. But eventually we found other pills that worked a bit better. Statins were the hardest on him.

I hope you are able to find an answer for your mom. Maybe they can take your mom off all the pills and start back with the basics. Hopefully the nurse or doctor can help you.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter